Hail, Marion
- When
- March 9, 6:00 PM CST to 6:01 PM CST
- Where
- Marion County, 2.69 mi NW of Bexar
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.210, -88.180
Hail covering the ground with sizes ranging from dimes to quarters.
An approaching short wave trough and increasing low level jet produced a QLCS that moved across north Alabama during the evening hours on March 9th and into the early morning hours on March 10th. Steep mid level lapse rates near 7 Celsius promoted strong updrafts and resulted in numerous reports of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
An approaching short wave trough and increasing low level jet produced a QLCS that moved across north Alabama during the evening hours on March 9th and into the early morning hours on March 10th. Steep mid level lapse rates near 7 Celsius promoted strong updrafts and resulted in numerous reports of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 9, 2:24 PM CST, 3 hours 36 minutes earlier.
Area Forecast Discussion National Weather Service Birmingham AL 224 PM CST Thu Mar 9 2017 .DISCUSSION... Temperatures are soaring this afternoon with deep-layer westerly flow and a dry low-level airmass in place. However, moisture is beginning to increase especially across West AL and into MS due to the onset of WSW flow at 850mb. This is occurring in advance of an approaching subtle shortwave embedded within WNW flow at 500mb. As a cold front sharpens to our north tonight, thunderstorms are expected to develop upstream near the MS river and grow upscale. Wind fields should strengthen in response to the approaching shortwave with a 45kt low-level jet across our North at 06z. A tongue of 500-800 J/kg MLCAPE and fairly steep mid-level lapse rates combined with a mostly unidirectional wind profile could lead to isolated damaging winds mainly along and north of I-20 in association with a QLCS. Our next chance of rain will come Saturday night into Sunday morning with another shortwave in the WNW flow pattern. A cool/dry antecedent airmass will be in place, leading to evaporational cooling and temperatures falling into the 30s and 40s. Any impacts from a wintry mix should stay just north of our forecast area, though some ice pellets appear possible across the very northern part of our northernmost counties. Models are in good agreement that another shortwave will rotate through on Monday with a strong reinforcing shot of cold air lasting through Thursday. The trailing airmass may be the coldest in several weeks, and a widespread significant freeze cannot be ruled out in the Wednesday/Thursday timeframe. 87/Grantham && .AVIATION... 18Z TAF Discussion. Pretty quiet for the next 12 to 15 hours as a cold front will begin to slide into the region. Looks like most of it will hold off until after 3Z north and 9Z south. VFR until the rain starts then MVFR with brief rounds of IFR. Included VCTS but not positive on exact timing as the front moves through. Conditions remain MVFR through 18Z with backside clouds. 16 && .FIRE WEATHER... A moistening will continue this afternoon into tonight with a line of showers and storms expected to affect much of the area. A second system will bring widespread rainfall to the area Saturday night and Sunday morning. There are no fire weather concerns. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 57 66 35 60 38 / 80 10 0 20 90 Anniston 57 69 38 63 39 / 80 20 0 20 90 Birmingham 60 68 38 61 38 / 80 20 0 30 90 Tuscaloosa 61 72 40 65 40 / 70 20 0 30 80 Calera 60 70 40 64 40 / 70 30 0 30 90 Auburn 58 73 42 66 46 / 60 50 0 10 90 Montgomery 59 77 44 70 46 / 50 50 0 20 90 Troy 57 77 44 71 50 / 40 50 0 10 90 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous Weather Outlook National Weather Service Birmingham AL 239 PM CST Thu Mar 9 2017 ALZ011>015-017>050-102345- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 239 PM CST Thu Mar 9 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...This Afternoon and Tonight. There is a risk of isolated severe thunderstorms tonight across northern Alabama, mainly near and north of a line from Carrollton to Birmingham to Anniston from midnight to 4 AM. A few of the strongest storms may produce damaging winds up to 60 MPH. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed late tonight.
The Columbus AFB radar (KGWX), 37 km away, was scanning. The volume nearest the first event began at 00:03 UTC.
10 thunderstorm wind, 7 hail. Local standard time, as filed.
Hail covering the ground with sizes ranging from dimes to quarters.
Golfball size hail reported along Highway 19 in the Byrd Community.
Trees uprooted and power lines downed near the intersection of Hill Avenue and Pope Drive in the Hueytown Community.
Trees uprooted and power lines downed near the intersection of Old Highway 280 and Oak Tree Drive.
Numerous trees uprooted at the Timber Ridge Golf Course.
Several trees uprooted and power lines downed.
Several trees uprooted near the intersection of Clairmont Springs Road and Highland Road.
Several trees uprooted blocking Prairie Creek Road.
Numerous trees uprooted in the city of Ashland.
Numerous structures in downtown Wetumpka suffered roof damage.
Several trees uprooted in the town of Millbrook.
Several trees uprooted along Highway 31.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2017Every state in 2017This day in weather historyWarnings in Alabama, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686892, 686893, 686894, 686895, 686896, 686897, 686898, 686899, 686900, 686901, 686902, 686904, 686907, 686908, 686927, 686928, 686929.